The MDL that has been assigned to the U.S. District Court in Minnesota received another plaintiff on February 7, 2012 after a Florida man, John P. Sloane, filed a lawsuit claiming that his rotator cuff injuries were caused by the controversial antibiotic Levaquin.

Sloane’s complaint, which was filed as a direct add-on to the MDL, claims that he did not know about the risks linked to Levaquin when he was first prescribed the drug in February of 2008 as a treatment for rapid sinusitis. In his case, Sloane points out that Johnson & Johnson (which makes Levaquin) knowingly downplayed the tendon risks in the drug’s side effects lists on the label. While that label was updated at least three times to include the adverse side effects, a black box warning was issued that included the tendon ruptures in 2008. That is a whole 11 years after the drug hit the market.

According to the black box warning, “Fluoroquinolones are associated with an increased risk of tendonitis and tendon rupture. This risk is further increased in those over age 60, in kidney, heart and lung transplant recipients, and with use of concomitant corticosteroid therapy.”

Sloane started taking Levaquin in February of 2008, so he maintains that he and his doctor had no way of knowing how dangerous the drugs were since all of the warnings were buried within a lengthy list of side effects. So many plaintiffs have suffered from various types of injuries caused by Levaquin, including tendon ruptures of the shoulder, hand and Achilles tendons. These side effects are more likely to occur in patients who are 65 years and older and those taking corticosteroids.

Levaquin lawsuits are quickly mounting as more and more plaintiffs are suffering from various tendon injuries. One such lawsuit filed by John Schedin resulted in an award of $1.8 million that was upheld on appeal.